Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 313, NWS Tulsa, OK

September 9, 1992Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 9, 1992, 8:43 PM CDT for Nowata County, Washington County, Oklahoma. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 1992, 8:43 PM CDT (01:43 UTC)
Expired
Sep 9, 1992, 9:45 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Nowata County, OK, Washington County, OK

What was reported inside it

TimeReportWhereRemark
Sep 9, 9:25 PM CDTHail 1Washington, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 1.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 100144
SVRTUL
OKC105-113-147-100245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT WED SEP 9 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN NORTHEAST OKLAHOMA
 
   ...NOWATA COUNTY...OSAGE COUNTY...WASHINGTON COUNTY
 
AT 841 PM NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF BARTLESVILLE TO 10
MILES SOUTHWEST OF PAWHUSKA. THE STORMS WERE MOVING SOUTHEAST AT 20
MILES AN HOUR AND WILL AFFECT THE TOWNS OF NOWATA...BARTLESVILLE...
PAWHUSKA AND BARNSDALL. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH
THESE STORMS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR NBUSINESS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:34 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 9, 3:34 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT WED SEP 9 1992

CDFNT LCTD FRM NE KS TO OK PNHNDL AT 18Z WITH TROF FRM NR ICT INTO
SW OK.  BNDRYS WL CONT MOVG TWRD FA AND WL BE THE FOCUS FOR STG TO
SVR TSTMS ACRS THE AREA TNGT.  AMS VRY UNSTBL ACRS RGN...BUT SPECIAL
18Z RAOB FRM UMN STILL SHOWED SLGT CAP OVR AREA.  CONVG ALNG BNDRY
XPCTD TO BE SUFFICIENT TO FIRE CONVCTN OVR NXT FEW HRS TO THE NW OF
FA...WITH ACTVTY THEN MOVG ACRS ERN OK THIS EVNG THRU TNGT.  WL
INCLUDE MENTION OF SVR OVR ALL ZNS TNGT...WITH HIGHEST POPS NW...
TAPERING TO 40 PCT XTRM SE.  FNT NOT XPCTD TO CLR SERN ZNS TILL ABT
MIDDAY THU...SO WL HOLD LO POPS IN THE SE FOR THU MRNG.

BHND THIS SYSTM COOLER...DRIER WX THRU LATER PDS.  WL GENRLLY
COMPROMISE BTWN FPC AND FWC TEMPS...BUT WL LEAN TWRD COOLER FWC
NUMBERS.

PRELIM NUMBERS...  TUL 63/83/56/84 7-00  BVO 57/80/52/82 7000
                   MLC 68/82/60/85 52-0  IDB 69/85/58/85 431-
...04...

.OK...NONE.

In the hours before

Local storm report, Sep 9, 2:57 PM CDT, 5 hours 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
255 PM CDT WED SEP 09 1992

DELAYED REPORT FROM TUESDAY EVENING SEPTEMBER 8

TIME(CDT)            COUNTY            REPORT

950 PM               ROGERS   ^         DIME TO QUARTER SIZE HAIL JUST
                                       NORTH OF CHELSEA
Special weather statement, Sep 9, 4:58 PM CDT, 3 hours 45 minutes before
OKZ026>030-092230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT WED SEP 9 1992

AT 455PM SHOWERS AND THUNDERSTORMS HAD BEGUN TO DEVELOP IN PARTS
OF OSAGE...PAWNEE...WASHINGTON...NOWATA AND CRAIG COUNTIES.   CONDITIONS
ARE FAVORABLE FOR RAPID INTENSIFICATION OF THE THUNDERSTORMS...WITH THE
STORMS LIKELY TO SPREAD QUICKLY EASTWARD ACROSS NORTHEAST OKLAHOMA THIS
EVENING.

PERSONS IN NORTHEAST OKLAHOMA SHOULD CLOSELY MONITOR LOCAL CONDITIONS
AND LISTEN FOR FURTHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH IS NOW BEING ISSUED FOR MUCH NORTHEAST
OKLAHOMA AT THIS TIME.
Special weather statement, Sep 9, 6:18 PM CDT, 2 hours 25 minutes before
OKZ026>030-092230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT WED SEP 9 1992

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHEAST OKLAHOMA UNTIL
   12 MIDNIGHT...

AT 610 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS HAD
DEVELOP FROM FORT SCOTT KANSAS TO THE OKLAHOMA BORDER NORTH OF
NEWKIRK.  THE THUNDERSTORMS WERE LOCATED ALONG A COLD FRONT
WHICH WAS DROPPING SOUTHWARD ACROSS KANSAS.  THIS LINE OF
THUNDERSTORMS WILL MOVE INTO NORTHWESTERN OSAGE COUNTY BY 640 PM.
OTHER SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING IN ADVANCE
OF THIS LINE OF THUNDERSTORMS  THE SHOWERS AND STORMS WERE
LOCATED IN A NARROW BAND EXTENDING FROM JOPLIN MISSOURI...
THROUGH THE TULSA METROPOLITAN AREA TO NEAR STILLWATER.  THUNDERSTORMS
IN THIS ADVANCE CLUSTER WERE NOT SEVERE.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AS THE NIGHT
PROGRESSES ACROSS NORTHEASTERN OKLAHOMA.  THESE THUNDERSTORMS
HAVE THE POTENTIAL TO BECOME SEVERE.  STRONG GUSTY WINDS
AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS
TONIGHT.

PERSONS ACROSS NORTHEASTERN OKLAHOMA SHOULD MONITOR THIS
DEVELOPING WEATHER SITUATION CLOSELY.  KEEP TUNED TO LOCAL
TV AND RADIO AND NOAA WEATHE|R RADIO FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:44 PM CDTSevere Thunderstorm WarningTSAOsage61 min
Sep 9, 7:54 PM CDTSevere Thunderstorm WarningTSACraig66 min
Sep 9, 8:32 PM CDTSevere Thunderstorm WarningTSAPawnee58 min
Sep 9, 8:43 PM CDTSevere Thunderstorm WarningTSAOsage62 min
Sep 9, 8:53 PM CDTSevere Thunderstorm WarningTSAOttawa52 min
Sep 9, 8:59 PM CDTSevere Thunderstorm WarningTSACraig61 min
Sep 9, 9:30 PM CDTSevere Thunderstorm WarningTSAPawnee60 min
Sep 9, 9:44 PM CDTSevere Thunderstorm WarningTSARogers61 min
Sep 9, 9:50 PM CDTSevere Thunderstorm WarningTSATulsa40 min
Sep 9, 10:21 PM CDTSevere Thunderstorm WarningTSAOsage39 min
Sep 9, 10:30 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa45 min
Sep 9, 10:51 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner54 min
Sep 9, 11:37 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware53 min
Sep 9, 11:37 PM CDTSevere Thunderstorm WarningTSAMuskogee53 min
Sep 10, 12:19 AM CDTSevere Thunderstorm WarningTSASequoyah56 min
Sep 10, 3:33 AM CDTFlash Flood WarningTSAOkmulgee4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.